When heroin is used repeatedly, it can cause actual changes in the physical structure and physiology of the brain which can create long-term imbalances in the neuronal and hormonal systems. These changes are difficult to reverse.
When someone abruptly quits using heroin, withdrawal symptoms can begin within a few hours. Usually the most severe withdrawal symptoms peak between 24 and 48 hours after the last dose and subside after about a week. However, some users have experience persistent symptoms for many months.
Heroin Withdrawal SymptomsSymptoms of heroin withdrawal can include:
- Muscle and bone pain
- Cold flashes with goose bumps
- Sporadic leg movements
Risk of Heroin AddictionProbably the most common long-term effect of heroin use is addiction - described by the National Institute on Drug abuse as a chronic, relapsing disease that goes beyond physical dependence on the drug.
Heroin addiction causes the user to experience uncontrollable drug-seeking behavior regardless of the consequences. Heroin addiction is so profound that seeking and using the drug can become the primary purpose in the addict's life.
Back to: Heroin FAQ
National Institute on Drug Abuse. "Heroin." Research Report Series Updated January 2014
The Partnership at DrugFree.org. "Heroin." Drug Guide. Accessed March 2014.